Category: Professional Posters
Purpose: Antidepressants are one of the most commonly prescribed therapeutic drug classes. Selective serotonin reuptake inhibitors (SSRI) are frequently used as first-line antidepressants due to their efficacy, tolerability and safety. Reports of their antiplatelet effects emerged soon after commercialization, associated with the essential role played by serotonin in platelet function. In the clinical setting, a frequent and important issue is the management of medications that are known to increase bleeding, such as antiplatelet agents, non-steroidal anti-inflammatory drugs or anticoagulants, prior to an invasive procedure. In this paper we will evaluate if SSRI should be included in this discussion, presenting a case of a bleeding event probably related to the use of a SSRI and reviewing the literature regarding this subject.
Methods: We describe a case of a 51-year-old woman who presented for an ultrasound-guided vacuum-assisted breast biopsy and developed unexpected bleeding that forced the cancelation of the procedure taking into account the risk of developing hematoma or severe rebleeding. When questioned about concomitant illnesses or medications, she mentioned that she was followed in psychiatry for a major depressive disorder and that she was on sertraline. To assist the radiology team regarding the cause of this event and the reschedule of the biopsy, a search of the scientific literature has been conducted to access a possible connection between this drug and the bleeding event, using PubMed, Google Scholar, MEDLINE and UpToDate, and the following keywords: SSRI, selective serotonin reuptake inhibitors, bleeding, hemorrhage, biopsy, surgery, invasive procedure.
Results: Bleeding complications related to SSRI use have been identified in several observational studies and include a wide range of events with different severity. The majority of information available is related to the management of SSRI therapy prior to surgery and the results differ regarding risk and type of surgery. In the context of less invasive procedures we found little information. In one study the frequency of bleeding complications after invasive dental procedures in patients taking SSRI was low to negligible and another study evaluated bleeding events in patients undergoing breast biopsies and concluded that SSRI were associated with elevated bleeding risk. The critical question is to evaluate the potential benefit of stopping SSRI therapy when compared to the risk of developing a discontinuation syndrome, symptom recrudescence or relapse of depression caused by the withdrawal of the drug.
Conclusion: Considering the scarce information available we suggest that clinicians be aware of the potential for bleeding associated with SSRI but not routinely discontinue them prior to invasive procedures and prior to the consultation of a psychiatrist. Further studies should be conducted to evaluate the necessity of stopping SSRI therapy and, if this is the case, how to manage the risk of discontinuation syndrome related to the suspension of these drugs.